Background: Adjuvant five-year treatment with aromatase inhibitors is standard for postmenopausal women with estrogen receptor positive breast cancer. However, aromatase inhibitor-related adverse events including joint symptoms and vasomotor symptoms have a strong impact on patients' quality of life and sometimes result in treatment discontinuation. The aim of this study is to determine risk factors for discontinuation of endocrine therapy in Japanese postmenopausal breast cancer patients treated with adjuvant anastrozole in a prospective cohort study based on patient-reported outcomes (PROs).

Patients and Methods: A total of 391 postmenopausal Japanese women with estrogen receptor-positive breast cancer and treated with adjuvant anastrozole were enrolled from 28 centers in this prospective cohort study (SAVS-JP, UMIN000002455). PROs assessment was obtained at baseline, 3, 6, 9 and 12 months which included joint and vasomotor symptoms. Long-term adherence of anastrozole was obtained form 364 out of 391 patients (median follow-up: 44 months, range: 5-105months). We analyzed the relationship of discontinuation of anastrozole with joint and vasomotor symptoms induced by treatment, and patients’ characteristics.

Results: Among 364 patients, 64 (17.6%) discontinued, 297 (81.6%) are ongoing and 3 (0.8%) have completed five-year anastrozole treatment. The reasons for discontinuation were recurrence: 20 (31.3%), secondary malignancies: 5 (7.8%), death from non-breast cancer: 1 (1.6%) and adverse events: 38 (59.4%). These 38 patients who stopped treatment caused by adverse events were compared with other 323 patients. Joint and vasomotor symptoms were categorized into grade 0 (no symptom or no change from baseline), grade 1+2 (mild+moderate) and grade 3 (severe). Grades of joint symptoms were significantly associated with discontinuation of anastrozole (Grade 0: 9.7%, grade 1+2: 7.8%, grade 3: 25.0%, p=0.02). Patients with longer time after menopause (16 years or longer) were significantly higher frequency of discontinuation as compared with shorter time after menopause (0-15years) (14.9% vs 8.0%, p=0.04). Univariate analysis revealed that grade 3 joint symptoms (odds ratio: 3.67, 95% confidence interval: 1.34-10.04, p=0.01) and longer time after menopause (OR: 2.01, 95%CI: 1.01-4.00, p=0.04) were significant risk factors for discontinuation. By multivariate analysis, both grade 3 joint symptoms and long time after menopause were independently associated with discontinuation.

Conclusion: In the present study, we have identified that grade 3 joint symptoms and longer time after menopause were risk factors for discontinuation of adjuvant anastrozole. These data might give us useful information for counseling in patients with adjuvant aromatase inhibitors for postmenopausal Japanese women.

Citation Format: Chiyomi Egawa, Shintaro Takao, Kazuhiko Yamagami, Masaru Miyashita, Masashi Baba, Shigetoshi Ichii, Muneharu Konishi, Yuichiro Kikawa, Junya Minohata, Toshitaka Okuno, Keisuke Miyauchi, Kazuyuki Wakita, Hirofumi Suwa, Takashi Hashimoto, Masayuki Nishino, Takashi Matsumoto, Toshiharu Hidaka, Yutaka Konishi, Yoko Sakoda, Akihiro Miya, Masahiro Kishimoto, Hidefumi Nishikawa, Seishi Kono, Ikuo Kokufu, Isao Sakita, Koushiro Kitatsuji, Koushi Oh, Yasuo Miyoshi. Factors influencing on discontinuation of adjuvant anastrozole in postmenopausal Japanese breast cancer patients: Results from a prospective multicenter cohort study of patient-reported outcomes [abstract]. In: Proceedings of the Thirty-Seventh Annual CTRC-AACR San Antonio Breast Cancer Symposium: 2014 Dec 9-13; San Antonio, TX. Philadelphia (PA): AACR; Cancer Res 2015;75(9 Suppl):Abstract nr P1-12-04.